Iowa, 2008

Flash Flood and Hail in Iowa, June 25, 2008

June 25, 2008 · NWS DVN · 15 events in 7 counties and zones

An upper air disturbance moving into a warm, moist and unstable airmass triggered severe thunderstorms across eastern Iowa on June 25, 2008. Some of the storms produced wind gusts of 60 to 75 mph and penny to quarter size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An upper air disturbance moving into a warm, moist and unstable airmass triggered severe thunderstorms across eastern Iowa on June 25, 2008. Some of the storms produced wind gusts of 60 to 75 mph and penny to quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 25, 2:30 PM CST, 4 hours 12 minutes earlier.

Area forecast discussion, Jun 25, 2:30 PM CST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 PM CDT WED JUN 25 2008

.SYNOPSIS...
LATEST SFC ANALYSIS WAS INDICATING MAIN FRONT OF CONSEQUENCE WAS
HORSE-SHOEING SOUTHWESTWARD OFF LOW NORTHWEST OF DULUTH MN...WITH
THE BOUNDARY LOOKING ALMOST QUASI-STATIONARY AS IT EXTENDS WESTWARD
ACRS NORTHERN NEB. 70 PLUS SFC DPT FIELD WAS CURRENTLY POOLING OVER
SOUTHEAST NEB...THE SOUTH HALF OF IA AND MUCH OF NORTHERN MO...WITH
HEATING INTO THE 80S IN SOUTHERN IA JACKING CAPES UP OVER 4K J/KG
ACCORDING TO LAPSE DATA. LOOKING UPSTREAM ON W/V FOR ANY KIND OF
WAVES ALOFT...THE IMAGERY SUGGESTS A FEW WEEK FEATURES OVER
SOUTHEAST SD...AND WESTERN NEB.

&&

.SHORT TERM...TONIGHT AND THURSDAY...
A REAL CHALLENGE TONIGHT DETERMINING WHERE MCS WILL FIRE AND THEN
WHERE IN THE CWA OR IF IT WILL AFFECT THE CWA AT ALL. THE NEW SUITE
OF 12Z RUN SHORT RANGE MODELS ALL VARY FROM MAINLY DRY...TO HITTING
LARGE CHUNKS OF THE LOCAL FCST AREA/EITHER NORTH OR SOUTH/ WITH HEAVY
RAIN AND MARGINAL SVR. CONCEPTUALLY...TWO SCENARIOS COULD UNFOLD WITH
RESULTANT MCS EVENTUALLY IMPACTING THE CWA TONIGHT. ONE IN VCNTY OF
MAIN FRONT AND SOUTHEAST SD WAVE IN THE SOUTHWEST MN/NORTHWEST IA
REGION...WITH PROGGED PROPAGATION/CORFIDI VECTORS TAKING ACTIVITY
FEEDING ON NORTH END OF LLVL THTA-E GRADIENT AND...SOUTHEASTWARD ACRS
MAINLY THE SOUTHWEST HALF OF THE DVN CWA AFTER MIDNIGHT. THE OTHER
IS REFOCUSING NOCTURNAL LLJ CONVERGING ON LLVL BOUNDARY OVER NEB
INTO SOUTHWEST IA ALONG AND NORTH OF MID LEVEL CAP...WITH THIS
ACTIVITY THEN MAINLY IMPACTING THE FAR SOUTHERN CWA LATER
TONIGHT. A THIRD SCENARIO WOULD OF COURSE BE NOT MUCH HAPPENING AT
ALL LOCALLY TONIGHT LIKE THE NEW 12Z HIRES ECMWF SUGGESTS.

ALTHOUGH THE HIGH CAPES SHOULD WANE SOME AS THE EVENING PROGRESSES
OVER MUCH OF SOUTHERN IA...STILL PLENTY TO FUEL A DECENT STORM
COMPLEX IF IT WHERE TO FORM...ALTHOUGH LOW TO MID LEVEL SHEAR
MARGINAL AT BEST. THE SECOND SCENARIO/NEB-SW IA-NW MO/ INITIATION
WOULD BE BAD NEWS FOR AREAS HARD HIT BY HEAVY RAIN LAST NIGHT ACRS
NORTHERN MO INTO EXTREME SOUTHEAST IA AND WEST CENTRAL IL AND WOULD
WARRANT A FLASH FLOOD WATCH FOR THOSE AREAS...BUT CONFIDENCE IS TOO
LOW RIGHT NOW TO SIGNAL OUT ANY AREA WITH A HEADLINE. WILL TRY TO
COVER BOTH SCENARIOS WITH GENERIC MODERATE TO HIGH CHC POPS
ESPECIALLY AFTER 06Z...AND EVENING SHIFT WILL HAVE TO WATCH UPSTREAM
REGIONS TO SEE WHAT MAY UNFOLD. HIGH DPTS SUPPORT LOWS MAINLY IN THE
UPPER 60S...AND IF WINDS BECOME LIGHT ENOUGH SOME AREAS OF FOG LATE
TONIGHT POSSIBLE IN JUICED SFC LAYER.

ON THU...MCS SPAWNING PARAMETERS AND INSTABILITY SUGGEST AFTERNOON
CONVECTIVE DEVELOPMENT TO TAKE OFF ALONG THE NEB/SD BORDER INTO
NORTHWEST IA ALONG AND NORTH OF TIGHTENING LLVL BAROCLINICITY
TRYING TO MIGRATE NORTHWARD TO LEE OF WEST CENTRAL PLAINS
CYCLOGENESIS...WITH RESULTANT MCS THEN TRYING TO PROPAGATE EASTWARD
ALONG THE IA/MN BORDER AND POSSIBLY MORE SOUTHEASTWARD INTO THE FAR
NORTHWEST CWA BY LATE EVENING. MANY QUESTIONS FOR THIS PERIOD AS
WELL WITH DIFFERING MODEL SOLUTIONS...AND WILL JUST GO WITH LOW TO
MODERATE CHC POPS...WITH THE HIGHER POPS IN THE WEST CENTRAL AND
NORTHWEST CWA. HIGH TEMPS FOR THU TRICKY AS WELL...DEPENDING ON
CLOUD COVER/DEBRIS AND HIGH DPTS LIMITING REAL HEATING POTENTIAL.
WILL GO WITH WIDESPREAD MID TO UPPER 80S FOR NOW...WHICH IS A MODEL
GUIDANCE HAPPY MEDIUM.   ..12..

.LONG TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY...

THURS NIGHT-FRI...
LARGE SCALE FORCING SUGGESTS EXTREMELY ACTIVE PERIOD WITH LIKELY MORE
THAN ONE DECENT MCS EVENT TO IMPACT THE AREA WITH INCREASING THREAT
FOR SEVERE WITH STRENGTHENING SHEAR...MODERATE-HIGH INSTABILITY AND
STRONG UPPER DIFFLUENCE AHEAD OF VIGOROUS SHORTWAVE TROUGH PASSING
FROM THE NORTHERN PLAINS THROUGH THE UPPER MIDWEST. WARM...MOIST
AIRMASS WITH HIGH WBZ/S SUPPORT MAIN THREAT OF SEVERE WILL BE DAMAGING
WINDS... WITH PARAMETERS FAVORABLE FOR DAMAGING BOW ECHO IMPACTING THE
CWA THURS EVE. CONTINUED TO HIT POPS HARDEST ACROSS NORTH 1/2 OR SO...
BUT LIKELY NEED TO BE BUMPED UP ALL AREAS. WIDESPREAD CONVECTION WITH
ACTIVE SEVERE WEATHER DAY APPEARS LIKELY FRI IN ADVANCE OF SFC FRONT
AND UPPER TROUGH. HAIL AND DAMAGING WINDS MAIN THREATS FRI WITH
POTENTIAL FOR FEW TORNADOES WITH HEATING AND TRIPLE POINT. PW/S IN
EXCESS OF 1.7 TO NEARLY 2 INCHES TO BRING SIGNIFICANT THREAT
FOR HEAVY RAIN... WITH 1 TO 3 INCHES ADDITIONAL DURING PERIOD AND
LOCALLY HIGHER IN AREAS THAT SEE REPEATED ACTIVITY. WILL HAVE TO WATCH THIS
VERY CLOSELY WITH SOILS STILL NOT DRIED OUT FROM RECENT RECORD FLOOD EVENT.

TEMPS ON FRI TRICKY. H85 THERMAL RIDGE SAGS INTO CWA WITH TEMPS IN THE
RANGE OF 20-22C... WHICH WITH AMPLE SOLAR INSOLATION AND DEEPER MIXING
TAKEN DRY ADIABITICALLY WOULD EASILY SUPPORT AROUND 90 OR L90S MANY AREAS.
HOWEVER... ANTICIPATING DECENT AMOUNT OF CLOUDS AND THUS SIDED TOWARD
MIXED OF DRY/MOIST WHICH YIELDS GENERAL RANGE OF 84-88 DEGS.

SAT-WED...
SHORTWAVE TROUGH DEEPENS INTO CLOSED LOW WHILE DIVING DOWN ACROSS THE
GREAT LAKES THROUGH THE WEEKEND. CYCLONIC FLOW AND HEATING WILL BRING
POTENTIAL FOR AFTN/EARLY EVE SHOWERS AND FEW TSTMS SAT-SUN. CLOSED LOW
SHIFTS THROUGH EASTERN GREAT LAKES MON...WITH CANADIAN HIGH PRESSURE
BUILDING IN BRINGING COOLER AND DRIER WX FIRST PART OF WEEK... WITH
TEMPS NEAR TO SLIGHTLY BELOW NORMAL. HIGH PRESSURE WILL THEN SHIFT EAST
OF CWA BY MIDWEEK WITH WARM... MOIST ADVECTION DEVELOPING ON INCREASING
SOUTHERLY FLOW. THIS COMBINED WITH SHORTWAVE ENERGY RIDING WESTERN
RIDGE AND DROPPING E/SE THROUGH THE PLAINS ON BACKSIDE OF EASTERN TROUGH
TO BRING RENEWED THREAT FOR SHOWERS/TSTMS BY WED.      ..05..

&&

.AVIATION...
MAINLY VFR CONDITIONS WITH CU THIS AFTERNOON...ALTHOUGH HIGH
LLVL MOISTURE SUPPORTING SOME LINGERING MVFR CIGS THROUGH 21Z AT ALL
TERMINALS. CONVECTION TONIGHT AND IMPACTS AT THE VARIOUS TERMINALS
TOUGH TO HAMMER OUT TAKING INTO ACCOUNT PLETHORA OF POTENTIAL
SCENARIOS...AND MAY GO WITH VCNTY OR JUST TEMPOS DURING PRIME WINDOW
OF 06Z-12Z OR SO. HIGH SFC LAYER MOISTURE MAY SUPPORT SOME MVFR OR
EVEN BOUTS OF IFR FOG LATER TONIGHT AND INTO THU MORNING AT MOST
TERMINALS...BEFORE SOUTHWEST SFC FLOW MIXES OUT AND INCREASES BY 14-
15Z. ANOTHER NIGHT OF POTENTIAL LLVL WIND SHEAR AGAIN WITH
STRENGTHENING LLJ AND DECOUPLING SFC WINDS POSSIBLY TOWARD 10Z THU.
..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

12/05
Hazardous weather outlook, Jun 25, 4:00 AM CST, 14 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT WED JUN 25 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-261100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CDT WED JUN 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A THUNDERSTORM COMPLEX WILL SLOWLY MOVE ACROSS THE AREA TODAY.
HEAVY RAIN IS POSSIBLE THIS MORNING SOUTH OF A LINE FROM FREEPORT
ILLINOIS TO OTTUMWA IOWA. A FLASH FLOOD WATCH IS IN EFFECT FOR AREAS
ALONG AND SOUTH OF A SIGOURNEY TO ALEDO LINE.

TONIGHT...ANOTHER THUNDERSTORM COMPLEX WILL DEVELOP IN WESTERN IOWA
AND SLOWLY MOVE ACROSS THE AREA...MAINLY AFFECTING AREAS NORTH OF
INTERSTATE 80. THERE IS THE POTENTIAL FOR A FEW STORMS TO BE SEVERE
TONIGHT...WITH HAIL AND DAMAGING WINDS BEING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
BOUNDARIES LEFT OVER FROM THE WEDNESDAY NIGHT THUNDERSTORM COMPLEX
WILL PROVIDE THE FOCUS FOR ADDITIONAL THUNDERSTORMS DURING THE DAY
ON THURSDAY. A FEW OF THESE STORMS MAY BE SEVERE.

THURSDAY NIGHT INTO FRIDAY...YET ANOTHER THUNDERSTORM COMPLEX WILL
DEVELOP IN WESTERN IOWA AND MOVE ACROSS THE AREA. THIS THUNDERSTORM
COMPLEX IS OF PARTICULAR CONCERN. THERE ARE INDICATIONS THAT STORMS
WILL CONTINUOUSLY DEVELOP AND MOVE OVER THE SAME AREAS...PRODUCING
HEAVY RAINFALL. CURRENT INFORMATION SUGGESTS THAT AREAS NORTH OF
INTERSTATE 80 ARE AT GREATEST RISK.

FRIDAY AFTERNOON INTO FRIDAY NIGHT...A STRONG COLD FRONT IS FORECAST
TO SWEEP THROUGH THE AREA. THIS FRONT IS EXPECTED TO PRODUCE YET
ANOTHER ROUND OF THUNDERSTORMS. SEVERE STORMS WILL ALSO BE POSSIBLE
WITH THE MAIN THREATS BEING HAIL AND DAMAGING WINDS.

ON TUESDAY...THERE IS A CHANCE OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED SEVERAL TIMES FROM WEDNESDAY NIGHT
THROUGH FRIDAY EVENING.

The radar

The Quad Cities radar (KDVN), 142 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 6 hail, 1 flash flood. Local standard time, as filed.

Hail, Van Buren

When
June 25, 6:42 PM CST to 6:45 PM CST
Where
Van Buren County, 1.73 mi SW of Birmingham
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.860, -91.950

A spotter estimated hail the size of nickels which fell for 3 minutes 1 mile south of Birmingham.

Hail, Iowa

When
June 25, 7:28 PM CST
Where
Iowa County, 0.86 mi NW of Ladora
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.760, -92.190

Law enforcement reported hail the size of quarters near Highway 6 and F Avenue in Ladora.

Thunderstorm Wind, Lee

When
June 25, 7:30 PM CST
Where
Lee County, 0.87 mi NW of Donnellson
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.660, -91.560

The public reported a utility pole blown down. Winds were estimated at 60 mph.

Hail, Benton

When
June 25, 8:04 PM CST
Where
Benton County, 0.69 mi S of Belle Plaine
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.890, -92.280

A spotter measured nickel size hail near Belle Plaine.

Thunderstorm Wind, Benton

When
June 25, 8:04 PM CST
Where
Benton County, Keystone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.000, -92.200

A trained spotter estimated thunderstorm wind gusts of 60 mph. The wind brought 2 inch diameter tree branches down, and ripped new gutter downspouts off a home.

Thunderstorm Wind, Benton

When
June 25, 8:16 PM CST
Where
Benton County, Keystone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.000, -92.200

A trained spotter estimated thunderstorm wind gusts of 55 to 60 mph.

Thunderstorm Wind, Benton

When
June 25, 8:16 PM CST
Where
Benton County, 0.86 mi SW of Van Horne
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.010, -92.090

A spotter estimated thunderstorm wind gusts more than 60 mph.

Hail, Benton

When
June 25, 8:20 PM CST
Where
Benton County, 3.3 mi SE of Keystone
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.970, -92.150

A trained spotter reported penny to nickel size hail 3 miles southeast of Keystone.

Thunderstorm Wind, Benton

When
June 25, 8:29 PM CST
Where
Benton County, Norway
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.900, -91.920

A spotter estimated thunderstorm wind gusts of 65 mph at Norway.

Thunderstorm Wind, Benton

When
June 25, 8:30 PM CST
Where
Benton County, 0.86 mi NE of Newhall
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.990, -91.970

A spotter reported a tree more than 2 1/2 feet in diameter snapped in half near Newhall.

Thunderstorm Wind, Benton

When
June 25, 8:32 PM CST
Where
Benton County, Norway
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.900, -91.920

A trained spotter estimated thunderstorm wind gusts of 75 mph.

Thunderstorm Wind, Linn

When
June 25, 8:40 PM CST
Where
Linn County, 1.03 mi W of Fairfax
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.920, -91.800

Thunderstorm winds estimated at 60 mph occurred in Fairfax.

Hail, Linn

When
June 25, 8:53 PM CST
Where
Linn County, 0.51 mi E of Marion
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.030, -91.590

An off duty meteorologist measured penny size hail in Marion.

Hail, Washington

When
June 25, 9:42 PM CST
Where
Washington County, 1.25 mi ENE of Ainsworth
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
41.290, -91.550

Penny size hail fell near Ainsworth.

Flash Flood, Jefferson

When
June 25, 10:44 PM CST to 11:44 PM CST
Where
Jefferson County, 2 mi N of Packwood to 2 mi W of Packwood
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.159, -92.080

A trained spotter measured more than 5 inches of rain. Several yards and roads were flooded in Packwood, with the water about 3 feet deep in places.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117125, 117117, 117122, 117102, 117104, 117108, 117111, 117103, 117113, 117107, 117115, 117124, 117123, 117126, 117121.